Wyoming, 2011Winter Weather in Wyoming, December 21, 2011
December 21, 2011 · NWS BYZ · 1 event in 1 county or zone
A winter storm system dropped south out of Canada and brought accumulating snow and gusty north winds to portions of North Central Wyoming.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system dropped south out of Canada and brought accumulating snow and gusty north winds to portions of North Central Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 21, 2:34 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 21, 2:34 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
234 AM MST WED DEC 21 2011
.SHORT TERM...VALID FOR TDY AND THU...
SCATTERED ECHOES ON RADAR WERE MAINLY SNOW PER LATEST SURFACE
OBSERVATIONS. HOWEVER...TEMPERATURES WERE IN THE MID 30S OVER MUCH
OF THE AREA SO SOME RAIN COULD STILL MIX WITH THE SNOW FOR THE NEXT
COUPLE OF HOURS. WENT WITH THE GFS FOR THE SPEED OF THE ADVECTION OF
THE COLD AIR AS THE WRF SEEMED TOO FAST BASED ON OBSERVATIONS. BY
12Z THIS MORNING...GFS HAD TEMPERATURES DROPPING BELOW ZERO DEGREES
C AT 850 MB...SO PRECIPITATION TYPE WILL BE ALL SNOW. PER EARLY
MORNING WATER VAPOR IMAGERY...THE STRONGEST SHORTWAVE WAS ROTATING
THROUGH E WA/OR/N ID PANHANDLE. THIS WAVE WILL BRING STRONG Q-VECTOR
CONVERGENCE TO AREAS W AND S OF KBIL INTO THIS AFTERNOON AS THE WAVE
ROTATES SE. MODELS WERE NOT SHOWING MUCH IN THE WAY OF 850-700 MB
FRONTOGENESIS ANYMORE...BUT DID HAVE STRONG 700-500 MB FRONTOGENESIS
FROM THE SW MOUNTAINS TO THE KSHR AREA THROUGH 18Z. THE STRONGEST
JET DIVERGENCE WILL MOVE THROUGH SE MT THIS MORNING. SO...BEST
DYNAMICS WILL BE W AND S OF KBIL THROUGH THE DAY...AND OVER SE MT
THIS MORNING.
NOTED TEMPERATURES IN THE NEGATIVE LOWER TO MID 30 DEGREE C RANGE
OVER S CANADA BACK AT 00Z WED. THIS VERY COLD AIR WILL MOVE OVER THE
FORECAST AREA BEGINNING LATE THIS MORNING WHICH WILL CREATE DEEP
INSTABILITY. THE COMBINATION OF THE INSTABILITY...LIFT MENTIONED
ABOVE...AND MOISTURE...WILL CREATE SOME HIGH SNOWFALL RATES OVER
PORTIONS OF THE AREA....MAINLY THIS MORNING. DEEP N TO NE FLOW WILL
PROVIDE UPSLOPE TO AREAS FROM KBIL W AND S THROUGH THE DAY. THUS HAD
CATEGORICAL POPS ACROSS MOST OF THE REGION THIS MORNING AND
CATEGORICAL ACROSS AREAS SW...S AND SE OF KBIL FOR THE
AFTERNOON...WITH LESSER POPS TO THE N. TRENDED POPS TOWARD THE SREF
GUIDANCE. INCREASED SNOW RATIOS IN THE FOOTHILLS AND HIGHER
ELEVATION NE SLOPES THIS MORNING WHICH WILL LEAD TO HIGHER SNOW
AMOUNTS IN THESE AREAS. ALSO WENT FOR 2 INCHES OF ACCUMULATION OVER
SE MT. WINDS WILL PICK UP DUE TO THE COLD ADVECTION WHICH WILL
CREATE SOME AREAS OF BLOWING SNOW. RAISED HIGH TEMPERATURES A COUPLE
OF DEGREES BASED ON CURRENT OBSERVATIONS. WILL MAKE NO CHANGES TO CURRENT
WINTER HIGHLIGHTS AND CONTINUE TO WATCH RADAR TRENDS.
MOISTURE WILL GRADUALLY PULL S OUT OF THE AREA TONIGHT AS THE TROUGH
MOVES AWAY FROM THE REGION. KEPT LIKELY POPS IN THE BEST UPSLOPE
AREAS THIS EVENING...OTHERWISE HAD LOWER POPS ACROSS THE AREA.
CONTINUED LOWERING POPS OVERNIGHT. MADE SLIGHT LOW TEMPERATURE
ADJUSTMENTS BASED ON LATEST GUIDANCE.
UPPER RIDGING AND DRY WEATHER WILL RETURN TO THE AREA THU THROUGH
THU NIGHT. RAISED TEMPERATURES SLIGHTLY FOR THESE PERIODS DUE TO THE
MODERATING AIRMASS. WINDS WILL BE ON THE INCREASE AGAIN FROM KBIL W
AS LEE TROUGHING REDEVELOPS OVER THE REGION. BLOWING SNOW MAY BECOME
A CONCERN DURING THIS TIME...DEPENDING ON HOW MUCH SNOW FALLS FROM
TODAY/S SYSTEM. ARTHUR
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MID LEVEL HIGH PRESSURE SYSTEM WILL BE OVER THE AREA FRIDAY AND
WILL PROVIDE DRY WEATHER. ONLY WEATHER CONCERNS WILL BE WIND
POTENTIAL OVER THE WESTERN ZONES. MODELS SHOWING A TIGHT PRESSURE
GRADIENTS ORIENTED NORTH/SOUTH OVER THE WESTERN ZONES WHICH WILL
BRING GUSTY WINDS FROM LIVINGSTON TO BIG TIMBER. UPPER TROUGH OF
LOW PRESSURE WILL PUSH ACROSS THE AREA FRIDAY NIGHT WHICH WILL
BRING A BRIEF PERIOD OF LIGHTER WINDS. THE UPPER TROUGH WILL
CAUSE THE FLOW ALOFT TO BECOME ZONAL OVER THE WEEKEND AND DEEPEN
A LEE SIDE TROUGH. BOTH GFS/ECMWF INDICATING 700 MB WINDS
INCREASING TO 70KTS BY CHRISTMAS DAY. WILL CONTINUE TO KEEP WINDS
JUST BELOW ADVISORY CRITERIA FOR LIVINGSTON AND NEAR NYE FOR NOW.
FAST ZONAL FLOW OVER THE AREA MONDAY THROUGH WEDNESDAY OF NEXT
WEEK. MODELS DO BRING SEVERAL SHORT WAVES ACROSS SOUTHERN MONTANA
BUT BIG DISCREPANCIES IN TIMING OF THESE INDIVIDUAL SHORT WAVES
ARE SHOWING UP. HAVE KEPT DRY CONDITIONS GOING DURING THIS PERIOD
WITH MAINLY A DOWN SLOPE FLOW OVER THE REGION. DID KEEP A CHANCE
OF ISOLATED POPS OVER THE MOUNTAINS DUE TO OROGRAPHIC LIFT WITH
SOME PROGGED MID LEVEL MOISTURE.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE EXTENDED WITH A
DRY WESTERLY FLOW. RICHMOND
&&
.AVIATION...
FLIGHT CONDITIONS WELL DETERIORATE FROM NORTH TO SOUTH THIS
MORNING AS A STORM SYSTEM MOVES THROUGH. IFR/LIFR CONDITIONS CAN
BE EXPECTED DUE TO AREAS OF MODERATE SNOWFALL LOWERING CEILINGS
AND VISIBILITIES. THESE CONDITIONS WILL PREVAIL THROUGH THE DAY.
DRIER AIR WILL MOVE IN FROM THE NORTH OVERNIGHT AND CONDITIONS
WILL IMPROVE TO MVFR THIS EVENING WITH VFR CONDITIONS BY THURSDAY
MORNING. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 031 013/028 016/038 020/035 023/038 023/039 021/040
8/S 40/N 00/N 00/B 00/B 01/B 00/B
LVM 032 006/029 013/036 012/038 014/040 014/040 015/041
9/S 40/N 00/N 11/B 00/N 01/B 00/B
HDN 039 009/032 012/040 020/036 023/040 021/041 019/043
8/S 40/B 00/U 00/B 00/B 00/B 00/B
MLS 033 013/031 015/038 022/035 022/036 023/040 021/038
8/S 20/U 00/U 00/B 00/B 00/N 00/B
4BQ 036 012/031 012/039 022/036 021/039 021/041 021/040
8/S 30/B 00/U 00/B 00/B 01/B 00/B
BHK 032 011/029 013/036 021/037 019/034 020/038 019/038
+/S 20/U 00/U 00/B 00/B 01/N 00/B
SHR 030 007/028 008/038 018/034 020/040 017/040 017/037
9/S 70/B 00/U 00/B 00/B 01/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR ZONES 34>36-39>41-57-58-64-65.
WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
ZONES 38-56-66-67.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR ZONE 63.
WY...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 21, 3:08 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
308 AM MST WED DEC 21 2011
MTZ028>042-056>058-063>068-WYZ098-099-221015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
308 AM MST WED DEC 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY
A WINTER STORM SYSTEM WILL IMPACT AREAS WEST OF A ROUNDUP TO
BROADUS LINE WITH SIGNIFICANT SNOWFALL TODAY. THE
BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAIN RANGES AND THEIR
ASSOCIATED FOOTHILL REGIONS WILL SEE THE BEST POTENTIAL FOR HEAVY
SNOWFALL DURING THIS PERIOD WITH UP TO A FOOT OF SNOW. WIDESPREAD
SNOW ACCUMULATIONS AROUND 3 INCHES ARE EXPECTED WITH HEAVIER
SNOWFALL POSSIBLE ACROSS THE PLAINS. THIS STORM SYSTEM IS
EXPECTED TO CAUSE TRAVEL DIFFICULTIES AS ROADS WILL LIKELY BE
SNOW COVERED AND SLICK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SOUTHWEST WINDS WILL DEVELOP LATE THURSDAY NIGHT IN THE WESTERN
FOOTHILLS FROM LIVINGSTON TO NYE...AND NORTH FROM BIG TIMBER TO
HARLOWTON. THESE WINDS WILL BECOME STRONG ON FRIDAY WITH POSSIBLE
SOUTHWEST WINDS GUSTING 45 TO 55 MPH. THE STRONG WIND GUSTS
COMBINED WITH SNOW COVER MAY RESULT IN SIGNIFICANT BLOWING AND
DRIFTING SNOW WHICH COULD CREATE VERY POOR VISIBILITIES AND
DRIFTING OVER ROADWAYS. BLOWING SNOW AND STRONG CROSSWINDS ARE
POSSIBLE ON PORTIONS OF I-90 FROM LIVINGSTON TO BIG TIMBER AS
WELL AS PORTIONS OF HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON
AMONG OTHER ROADWAYS IN THE AREA.
HOLIDAY TRAVEL THIS WEEK HAS THE POTENTIAL TO BE SIGNIFICANTLY
IMPACTED...MAINLY WEST OF A ROUNDUP TO BROADUS LINE. TRAVELERS
SHOULD MONITOR THE LATEST FORECAST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Weather, Sheridan Foothills
- When
- December 21, 8:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Icy roadways appeared to have played a role in a one-vehicle fatal crash two miles north of Ranchester on Interstate 90 in Sheridan County. According to Wyoming Highway Patrol, the victim died after being ejected from the vehicle she was in after the driver lost control of the car on the icy roadway.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wyoming, December 21 to 22, 20111 death · 3 injured · $25,000 · 5 events
- Damaging Winds in Connecticut, December 21 to 22, 2011$50,000 · 50 kt wind · 4 events
- Tornado in Alabama, December 21, 2011$25,000 · EF0 · 1 event
- Winter Weather in Colorado, December 21 to 22, 201113 events
- Winter Storm in Colorado, December 21 to 22, 201110 events
- Winter Storm and Winter Weather in Colorado, December 21 to 22, 201110 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 21 to 22, 201152 kt wind · 8 events
- Heavy Snow in Wyoming, December 21 to 22, 20117 events
- Winter Storm and High Wind in Alaska, December 21 to 23, 201166 kt wind · 5 events
- Winter Weather in Wyoming, December 21, 20112 events
- Blizzard in Alaska, December 21 to 23, 20112 events
- Damaging Winds in Connecticut, December 21 to 22, 2011$3,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354738.